STATIN OF CONFUSION
February 15, 2008
An article featured in the Wall Street Journal this week may have left many people asking: What's more important, my heart or my brain?
The statin Lipitor, the world's best-selling medicine, has been hailed as an extremely safe and efficient cholesterol-lowering drug, as well as for its effectiveness in reducing heart attacks and strokes for high-risk patients. It's important to realize that statins, like all drugs, have side effects, says Krystal Wilson is a research associate at the American Council on Science and Health.
- Although cognitive side effects such as memory loss or difficulty concentrating aren't part of the typical patient information sheet for Lipitor, some doctors have expressed concern that some patients are experiencing these problems.
- Doctors say these effects are seen in a handful of patients and often disappear once patients stop taking statins.
It must be emphasized that thinking and memory problems are extremely difficult to measure, especially among the population of people who are prescribed statins, says Wilson:
- Many are older or have other conditions and/or medications that could impair their cognitive abilities. The overwhelming clinical evidence suggests that statins provide great benefits, while the reports of cognitive problems are not well-established.
- Furthermore, only 15 percent of patients prescribed statins complain of any side effects -- a true testament to their success. It would be wrong for the public to become fearful of this wonderful class of drugs.
Patients and physicians must weigh benefits versus risks when assessing a drug, as there is no such thing as absolute safety. In the case of statins, just changing dosage or switching to a different type (under doctor supervision) may help alleviate the side effects. Hopefully, the millions of patients whose hearts have benefited from statins use their brains before discontinuing a potentially life-saving prescription, says Wilson.
Source: Krystal Wilson, "Hearts vs. Brains? Statin Confusion," American Council on Science and Health, February 13, 2008; and Melinda Beck, "Can a Drug That Helps Hearts Be Harmful to the Brain?" Wall Street Journal, February 12, 2008.
For WSJ text:
Browse more articles on Health Issues